A 59-year-old Caucasian male presents to the emergency department (ED) with vomiting and diarrhea. He explains that his symptoms have progressively worsened since they began 3 weeks previously. He tells you he is currently unable to keep down either food or water. As well, he has unrelenting abdominal cramps and has been passing more than 10 loose bowel movements daily. His symptoms have not been relieved by over-the-counter treatments or fasting, or by bowel movements.
He notes that he has also lost 25 pounds. He explains that he has high blood pressure, hypothyroidism, and acid reflux. The treatments he is taking for the problems include metoprolol succinate, amlodipine, olmesartan, levothyroxine, and lansoprazole.
The patient shows signs of dehydration. Physical examination of his abdomen notes no abnormalities, with no guarding or rigidity. An abdominal computerized tomography scan reveals nonspecific scattered air fluid levels with non-dilated small and large bowel loops.
Based on these findings, the ED clinicians suspect enterocolitis.
Lab tests show that the patient has hypokalemia (3.4 meq/dL) and his creatinine level is 1.85 mg/dL. Stool analysis finds no evidence of ova, parasites, Clostridium difficile, or other infections.
He is admitted to the hospital due to dehydration, and begins treatment with intravenous fluids and antiemetics. He continues to pass loose stools, and the hospital gastroenterologist is consulted.
Findings of a colonoscopy are unremarkable, with no evidence of inflammatory or neoplastic changes. Random biopsies identify lymphocytic colitis within the ascending and distal descending colon.
The patient is tested for celiac disease, which is ruled out by laboratory test findings: his IgA is 257 mg/dL, and his tissue transglutaminase antibodies are less than 20 units.
The day following his colonoscopy, the patient is diagnosed with microcytic/lymphocytic colitis and discharged from the hospital. He is booked for outpatient follow-up at the gastroenterology clinic.
His abdominal pain, nausea, vomiting, and diarrhea persist, and he remains intractable to antidiarrheal agents.
A follow-up visit includes an upper gastrointestinal endoscopy (UGIE) with unremarkable findings. Biopsies are performed — the stomach tissue shows lymphocytic gastritis, and random samples of the duodenum show marked chronic duodenitis with near-total villous blunting.
Diagnosis and Follow-up
Clinicians then perform a comprehensive review of the patient’s medications in detail. Based on his symptoms and pathology results, it is suggested that his symptoms may be related to his antihypertensive treatment with olmesartan, which is discontinued.
The patient’s symptoms gradually resolve in the weeks following cessation of olmesartan. When he returns to the gastroenterology clinic for a follow-up UGIE a few months later, biopsy of the duodenum shows that the small intestinal mucosa has returned to normal.
This case report1 adds to previous observations of a sprue-like enteropathy associated with olmesartan treatment. The angiotensin receptor blockade (ARB) agent olmesartan medoxomil is used world-wide in the treatment of hypertension; it was approved for this indication in the U.S. in 2002. The most common reported adverse effects of this medication include headache, flu-like symptoms, and dizziness.2
Ten years following its approval, olmesartan was linked with a sprue-like enteropathy which notably, resolved with discontinuation of the drug – as a result, the FDA issued a safety warning in 2013.3 Notably, the four complications listed in Case Challenge 2 can sometimes lead to hospitalization.4
Although a subsequent analysis of the Randomized Olmesartan and Diabetes Micro Albuminuria Prevention (ROADMAP) trial database failed to find a similar celiac-like effect,5,6 clinicians reporting this case note that reports continue to emerge of what is now termed OAE.
Nevertheless, olmesartan continues to be widely used due to its effectiveness in treating hypertension, and its lack of interaction with other medications. Thus, clinician awareness may help avoid a protracted diagnostic process.
OAE tends to occur in people ages 60 and older, affecting men and women equally. It can occur within months or years after starting treatment with olmesartan – mean time to symptoms is 3 years.7
Many conditions present with similar symptoms to those of OAE – non-bloody diarrhea, characterized by numerous liquid stools daily, crampy abdominal pain, vomiting, and weight loss.8
Features of OAE
Common laboratory abnormalities seen in patients with OAE include normocytic normochromic anemia, hypoalbuminemia, elevated transaminases, and electrolyte imbalances including hypokalemia and hypocalcemia.7,9,10
Endoscopy shows varying grades of villous atrophy in the duodenum along with intraepithelial lymphocytosis (IEL) (61%) and subepithelial collagen deposition (22%).7
Approach to Diagnosis
In patients with chronic diarrhea, it is important to exclude infections disorders such as C. difficile colitis, small intestinal bacterial overgrowth (SIBO), intestinal lymphomas, and combined variable immunodeficiency disease.8,11,12
Laboratory tests and histopathology findings can help differentiate OAE from conditions that present with similar features – such as celiac disease, tropical sprue, autoimmune enteropathy, and many drug-induced enteropathies.8,11
In particular, OAE and celiac disease share symptoms and immunopathogenic pathways, including increased numbers of CD8+ cells and overexpression of IL15 by epithelial cells. Taken together, olmesartan induces a response by intestinal epithelial cells much like the innate effect of gluten on the epithelial cells in celiac disease.13
Notably, in patients with enteropathy due to olmesartan, celiac serology findings — including anti-transglutaminase, anti-gliadin, or anti-endomysial antibodies — are always negative. Some patients have demonstrated anti-enterocyte/antinuclear antibodies.9
Features that help distinguish other enteropathy etiologies from OAE7,10 are the following:
- For tropical sprue, preserved architecture of villi, and occurring predominantly in the terminal ileum versus the duodenum
- For autoimmune enteropathy, clinical history is the key to differentiation from OAE
Other medications associated with enteropathies include mycophenolate mofetil, methotrexate, azathioprine, colchicine, and non-steroidal anti-inflammatory drugs. A sprue-like enteropathy has also been reported with the ARB telmisartan,14 although it is not known if this is a class effect of ARB medications.
The authors of practical algorithm for workup and treatment of patients with seronegative enteropathy note that the first step after testing for celiac disease is a detailed review of the patient’s medication. Patients who remain symptomatic a few weeks after withdrawal of olmesartan may benefit from a short course of either oral budesonide or parenteral steroids.15
Clinicians reporting this case conclude that given the clear association between olmesartan and seronegative sprue-like enteropathy, extensive investigation for chronic diarrhea in patients on olmesartan should be avoided in favor of a thorough medication review and consideration of a trial discontinuation of olmesartan cessation.
1. Gonakoti S, et al “Olmesartan Associated Enteropathy: A Rare Underdiagnosed Cause of Diarrhea and Weight Loss” Am J Case Rep 2019; 20: 111-116.
2. Norwood D, et al “Olmesartan medoxomil for hypertension: A clinical review” Drug Forecast, 2002; 27: 611–618.
3. FDA Drug Safety Communication: “FDA approves label changes to include intestinal problems (sprue-like enteropathy) linked to blood pressure medicine olmesartan medoxomil” (2013, July 3). Retrieved from https://www.fda.gov/downloads/Drugs/DrugSafety/UCM359496.pdf
4. Theophile H, et al “Five cases ofsprue-like enteropathy in patients treated by olmesartan” Dig Liver Dis 2014; 46: 465–469.
5. Menne J, Haller H “Olmesartan and intestinal adverse effects in the ROADMAPStudy” Mayo Clin Proc 2012; 87: 1230–1231.
6. Greywoode R, et al “Olemsartan, other anti-hypertensives, and chronic diarrhea among patients undergoing endoscopic procedures: A case-control study” Mayo Clin Proc 2014; 89: 1239–1243.
7. Ianiro G, et al “Systematic review: Sprue‐like enteropathy associated with olmesartan” Aliment Pharmacol Ther 2014; 40: 16–23.
8. Choi E-YK, McKenna BJ “Olmesartan-associated enteropathy: A review of clinical and histologic findings” Arch Pathol Lab Med 2015; 139: 1242–1247.
9. Eusbio M, et al “Olmesartan-induced enteropathy: An unusual cause of villous atrophy” GE Port J Gastroenterol 2016; 23: 91–95.
10. Marthey L, et al “Olmesartan‐associated enteropathy: Results of a national survey” Aliment Pharmacol Ther 2014; 40: 1103–1109.
11. Burbure N, et al “Olmesartan-associated sprue-like enteropathy: A systematic review with emphasis on histopathology” Hum Pathol 2016; 50: 127–134.
12. Kamboj AK, Oxentenko AS “Clinical and histologic mimickers of celiac disease” Clin Transl Gastroenterol 2017; 8(8): e114.
13. Marietta EV, et al “Immunopathogenesis of olmesartan-associated enteropathy” Aliment Pharmacol Ther 2015; 42: 1303-1314.
14. Negro A, et al “A case of moderate sprue-like enteropathy associated with telmisartan” J Clin Med Res 2017; 9: 1022–1025.
15. Hujoel IA, Rubio-Tapia A “Sprue-like enteropathy associated with olmesartan: A new kid on the enteropathy block” GE Port J Gastroenterol 2016; 23: 61–65.
No disclosures were reported.